Winter Weather, Central Yampa River Basin
- When
- December 2, 8:00 PM MST to December 3, 6:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
A series of disturbances embedded in a moist flow off the Pacific produced widespread snowfall of 3 to 6 inches with local amounts up to 8 inches across much of the high valley areas of western Colorado.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A series of disturbances embedded in a moist flow off the Pacific produced widespread snowfall of 3 to 6 inches with local amounts up to 8 inches across much of the high valley areas of western Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 2, 8:00 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
800 PM MST FRI DEC 2 2005
.UPDATE...EXPANDED THE HIGHLIGHTS TO INCLUDE SNOW ADVISORIES FOR THE
HIGHER VALLEYS TO INCLUDE THE TOWNS OF CRAIG...EAGLE AND GUNNISON.
ENERGETIC BAROCLINIC ZONE SUPPORTED BY STRONG JET ALOFT HAS MOVED
INTO EAST CENTRAL UTAH AND NORTHWEST COLORADO. THIS BAROCLINIC
ZONE WILL GRADUALLY SHIFT SOUTHWARD DURING THE EVENING. THE HEAVY
MOUNTAIN SNOW THAT HAS BEEN ADVERTISED FOR THE PAST TWO DAYS WITH
WINTER WEATHER HIGHLIGHTS HAVE ARRIVED.
.SHORT TERM (TONIGHT THROUGH SUNDAY)...WINTER STORM ABOUT TO CHANGE
MODES FROM A MILD AND WINDY WARM ADVECTION TO AN UNSTABLE COLD
ADVECTION. MANY VALLEY LOCATIONS...INCLUDING THE GRAND AND
UNCOMPAHGRE RIVER VALLEYS...SCOURED OUT THE INVERSION TODAY FOR
WARMER THAN FORECAST TEMPS.
TONIGHT: COLD FRONT PASSES FROM NW TO SE WITH THE FRONT INTO THE SAN
JUAN MTNS OR SOUTHERN VALLEYS AT SUNRISE. 100KT JET ORIENTED IN THE
VICINITY OF THE FRONT AS IT PASSES FOR ENHANCED SNOWFALL WITH
FRONTAL PASSAGE. 4C OF COOLING PROGGED ACROSS THE CWA BY MORNING.
12Z QPF APPROACHES 1 INCH OF SNOW-WATER-EQUIVALENT AND AT 16:1 RATIO
A FOOT OF SNOW IS POSSIBLE IN THE PARK-GORE-FLATTOPS HIGHER
ELEVATIONS. CONSIDERED ADDING THE UINTA AND LA SAL/ABAJO MTNS OF
EASTERN UTAH INTO AN SNOW ADVISORY BUT BELIEVE MAJORITY OF THESE MTN
AREA WILL GET LESS THAN 5 INCHES.
SATURDAY: ANOTHER 2-4C OF COLD ADVECTION WITH CAPE LAYER WELL
ABOVE THE -20C ISOTHERM ACROSS THE NORTH-CENTRAL ZONES. THEREFORE
ADDED ISOLATED AFTERNOON THUNDERSTORMS TO THE WEATHER GRID. EXPECT
MOIST UNSTABLE LAYER TO BECOME MORE SHALLOW THRU THE AFTERNOON BUT
STILL PRODUCING MTN ACCUMULATING SNOW SHOWERS. A THIRD OF AN
INCH QPF WOULD YIELD 5 INCHES OR SO OF NEW ACCUMULATION FOR THE
NORTH-CENTRAL CO MTNS. THEREFORE HAVE EXTENDED THE WINTER STORM
WARNING UNTIL 6PM. DRY SLOT WORKS INTO SE UTAH IN THE AFTERNOON FOR
DIMINISHING CLOUDS AND POPS SOUTH. POTENTIAL VORTICITY CENTER REMAINS
OVER THE NORTHERN CWA.
SATURDAY NIGHT-SUNDAY: NW FLOW COLD ADVECTION CONTINUES WITH 700/500
TEMPS LOWERING TO -18/-37C BEFORE WARM ADVECTION ENDS ALL SHOWERS
SUNDAY AFTERNOON. OTHERWISE LIGHT SNOW SHOWERS WILL CONTINUE OVER
THE NORTHERN MTNS. MAV TEMP GUIDANCE GENERALLY FOLLOWED. RAMEY
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...MEDIUM RANGE MODELS BEGIN
TO HANDLE SYNOPTIC CONDITIONS DIFFERENTLY BY LATE TUESDAY AS GFS
TAKES VERY COLD UPPER LEVEL LOW INTO WYOMING WHILE EC TAKES IT INTO
THE UPPER MISS VALLEY. EITHER WAY SIGNIFICANT COOL DOWN EXPECTED WITH
COLDEST TEMPS OF THE SEASON SO FAR.
SUNDAY-TUESDAY: A NORTHWEST FLOW WITH A SERIES OF DISTURBANCES WILL
CONTINUE TO IMPACT THE REGION...MAINLY NRN MTNS. SUNDAY AND
MONDAY SPECIFIC HUMIDITIES FALL IN THE COLD AIR WITH VALUES RUNNING
AROUND...OR LESS THAN THAN 1G/KG. THIS WILL LIMIT ANY SNOWFALL
POTENTIAL ALTHO HIGH RATIO EXPECTED AS H7 TEMPS HOVER AROUND -18C.
MONDAY NIGHT AND TUESDAY A STRONG SHORT WV BEGINS TO DEEPEN THE TROF
AND USHER IN MUCH COOLER AIR. DYNAMIC FORCING GOOD BUT MOISTURE
LEVELS VERY LOW IN COLD ARCTIC AIR WITH CONTINENTAL CHARACTERISTICS.
SNOWFALL WILL BE VERY LOW DENSITY BUT MAY ADD UP OVER THE NRN MTNS
ENOUGH TO CONSIDER WINTER HIGHLIGHTS.
WEDNESDAY...COLDEST AIR OF THE SEASON EXPECTED TO SETTLE OVER THE
CWA WITH H5 TEMPS AROUND -35 C AND H7 TEMPS -24. LOWERED MOST TEMPS
A LITTLE BUT CONFIDENCE NOT HIGH ENOUGH TO PULL OUT THE BOTTOM
YET...PLUS ITS UNSURE IF ANY OR HOW MUCH SNOW COVER WILL BE IN THE
CENTRAL AND SRN VALLEYS.
THURSDAY-FRIDAY: A NW FLOW WITH EMBEDDED WAVES WILL BE OVER THE
REGION. IT LOOKS DRY AND COOL EVERYWHERE EXCEPT NRN MTNS WHERE
ISOLD SHOWERS WILL BE POSSIBLE.
TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL THROUGH THE PERIOD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING CONTINUES UNTIL SATURDAY 6 PM MST
FOR ZONES 4/9/10/12/13/18/19.
SNOW AND BLOWING SNOW ADVISORY UNTIL SATURDAY 12 PM FOR ZONES
3 AND 17.
SNOW ADVISORY CONTINUES UNTIL SATURDAY 6 PM MST FOR
ZONE 5.
SNOW ADVISORY UNTIL SATURDAY 6 AM MST FOR ZONE 2 8 14.
.UT...SNOW AND BLOWING SNOW ADVISORY UNTIL SATURDAY 12 PM FOR ZONES
25 AND 28.
&&
JOE/MCHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
800 PM MST FRI DEC 2 2005
COZ001>014-017>023-UTZ022>025-027>029-031300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
800 PM MST FRI DEC 2 2005
...WINTER STORM WARNING TODAY THROUGH LATE TONIGHT FOR
THE MOUNTAINS OF WESTERN COLORADO...
...SNOW ADVISORY THROUGH LATE TONIGHT FOR THE
CENTRAL YAMPA...CENTRAL COLORADO...AND UPPER GUNNISON RIVER
BASIN...
...SNOW ADVISORY THROUGH SATURDAY FOR THE UPPER YAMPA RIVER BASIN...
...SNOW AND BLOWING SNOW ADVISORY UNTIL NOON SATURDAY FOR THE ROAN...
TAVAPUTS AND UNCOMPAHGRE PLATEAUS OF WESTERN COLORADO AND
TAVAPUTS PLATEAU AND THE LA SAL AND ABAJO MOUNTAINS OF EASTERN
UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT.
PERIODS OF SNOW WILL CONTINUE OVER THE MOUNTAINS AND MANY OF THE
HIGHER VALLEYS TONIGHT WITH THE HEAVIEST SNOW OVER THE COLORADO
MOUNTAINS. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED BY LATE
TONIGHT OVER HIGHER TERRAIN. IN ADDITION TO SNOW...GUSTY WEST WINDS
WILL PRODUCE BLOWING AND DRIFTING SNOW...AT TIMES REDUCING
VISIBILITY. MANY ROADWAYS WILL BECOME ICY AND SNOWPACKED...ESPECIALLY
OVER MOUNTAIN PASSES. AREAS OF RAIN...OR RAIN AND SNOW...WILL DEVELOP
OVER THE LOWER VALLEYS TODAY...THEN CONTINUE THIS EVENING EVENTUALLY
CHANGING OVER TO MOSTLY SNOW BY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW WILL REMAIN LIKELY OVER THE MOUNTAINS THROUGH SUNDAY. THE ACTIVE
WEATHER PATTERN WILL PERSIST INTO THE FIRST PART OF NEXT WEEK AS THE
CHANCE OF ADDITIONAL MOUNTAIN SNOWFALL CONTINUES...MAINLY OVER THE
NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT NEW SNOW AND WIND INFORMATION.The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480056, 5480057, 5480058.